Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Epic mood swings during tapering off!


09-20-2013, 10:57 AM   #1
MissCadenza
Senior Member
 
MissCadenza's Avatar
 
Join Date: Sep 2013
Location: Feltham, United Kingdom
Epic mood swings during tapering off!

Hi everyone,

I'm being tapered off Pred at the moment, down to 15mg currently after having been on 30mg for a good few weeks, and the mood swings I experienced at the start of my treatment are back with a vengeance.

They mostly manifest when I'm in my car. I drive rather a small vehicle and have always been picked on by bigger cars with bigger engines, but mostly I would just let the incident slide - being cut up or having someone pull out on me wouldn't bother me too much, I might tut at them or call them a rude name if I'd been having a bad day, but lately I've turned into a raging bull when I'm on the road, and that's dangerous, I know.

I shout at other drivers if they do something I perceive as stupid, which then makes me angry, which then makes me cry, and then seconds later I'm fine. Put simply, I'm acting rather irrationally and the only thing I can think of is the darn drugs making me do this as everything else is generally okay. Work's ok, personal life is ok, so the only thing I can think of is the Pred.

Has anyone else had these mood swings during a taper? I was warned about them when I was on the full dose, but those moods were mostly spontaneous bursting into tears for no reason rather than outright rage. They went away when I went down to 25mg and 20mg but now at 15mg I seem to have turned into this insane monster lady.

Hopefully when I go down to 10mg (Wednesday, I only have to last to Wednesday) the moods will go away. In the meantime, any tips on dealing with them? Other than not driving, that is, and I need to drive because of my job.

Thank you!
__________________
'You have to like the present. If not, your life becomes second-hand, if you think it was better before. Or that it will be better in the future.' - Karl Lagerfeld
09-20-2013, 11:09 AM   #2
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
Tapering is very difficult and mood swings are not uncommon among other symptoms. Speak to the prescribing doctor about tapering slower or maybe going down by 2.5mg instead of 5's.
09-20-2013, 04:00 PM   #3
Patricia56
Senior Member
 
Patricia56's Avatar
 
Join Date: Jul 2012
Location: Northern California, USA
People can get psychotic and require hospitalizatoin on pred so yes it is very likely the pred doing that to you.

I would avoid driving as much as possible for now since you really don't want a rage episode to get you into trouble.

I'm not sure which is better - slowing the taper down or getting off the pred as fast as possible. Frankly most GI's seem to think pred doesn't cause these kinds of side effects and are useless when it comes to advice/direction.

But maybe yours is different in which case he will tell you what to do to make it better.

You might also ask for a referral to a psychiatrist since they are the ones trained to deal with drugs that tinker with your brain/moods/emotions. The psychiatrist might be able to prescribe something that you could take to help calm your system down while y ou are tapering.

Best wishes
__________________
Badger, 18, CD, overall great guy
Dxd age 10, 2006 after nearly 1 year of active sx
Current CD meds: Remicade, Methotrexate and Omeprazole, Vit. D, Calcium, Folic Acid, Probiotic

Nothing I say here should be construed as medical advice. I am not a doctor. These are just my opinions.
09-21-2013, 10:31 AM   #4
MissCadenza
Senior Member
 
MissCadenza's Avatar
 
Join Date: Sep 2013
Location: Feltham, United Kingdom
Problem is I have to drive to get to my job, public transport to my office is pretty much non-existent. Plus where I live is pretty rural. We only get one bus every two hours and sometimes that doesn't even turn up so I really do need my car.

I'll just deal with it - I seem to get over the rage-face episodes quite quickly so I'll manage. If I have to pull over to calm down then I have to pull over. God forbid if anyone rear-ends me though, they are going to be in for such a tongue-lashing...

I don't believe in psychiatrists because I think they're a bunch of quacks. But that's a long story involving a marriage breakdown, so let's not go there :P Thank you for the suggestion, though.
09-21-2013, 12:35 PM   #5
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
If you don't want to try anti-anxiety meds for when you drive, you might consider deep breathing exercises to relax and center yourself. Don't hesitate if possible to pull to the side of the road to relax yourself and be conscious of the fact that your anger is not called for and its also not your personality but a temporary problem the drug is causing.
10-11-2013, 06:52 AM   #6
MissCadenza
Senior Member
 
MissCadenza's Avatar
 
Join Date: Sep 2013
Location: Feltham, United Kingdom
Me again.

I'm down to one pill on alternate days now. Yesterday was the first day that I did this and I felt like I wanted to scream. Everything irritated me, from the fact that my toothpaste ran out to the cat getting under my feet as I left the house. And as for driving, well... The air inside my Mini was blue, I tell you. Good job I don't ferry children around or they'd have learned a lot of new words!

My gastro has told me that my moods should level out fairly shortly, and that it's simply the weaning off that's making me cranky. Cranky is an understatement! I wonder how long it will take.

So today, I have not felt angry, which I assume is a good thing. However I have randomly burst into tears about five times. And today is one of the days when I TAKE the steroid. Yesterday was a not-steroid day.

Arrgh! I really can't stand going up and down like this!
10-11-2013, 08:53 AM   #7
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
It's going to be a rough ride but you are almost there! Once this stuff is out if your system you will be back to normal. Keep your eye on the prize. Sorry you have to suffer so much to get there. Buy a punching bag
10-16-2013, 06:43 AM   #8
MissCadenza
Senior Member
 
MissCadenza's Avatar
 
Join Date: Sep 2013
Location: Feltham, United Kingdom
Well, I'm off it now officially as of today! Been a bit of an emotional wreck this week so far - cried on Sunday over a motor race, of all things, and have been super-snappy but I feel different having not taken it this morning. I feel slightly calmer and a bit more normal.

Will report back in a few days when I've had a chance to get used to life without the darn thing in my system. Fingers crossed!
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Epic mood swings during tapering off!
Thread Tools


All times are GMT -5. The time now is 10:27 AM.
Copyright 2006-2017 Crohnsforum.com